RAY F. FISHER, M.D.; HEWITT C. GOODPASTURE, M.D.; JERRY D. PETERIE, M.D.; DOUGLAS W. VOTH, M.D.
Eight adult women became severely ill with an acute, toxic erythroderma during menses. The syndrome was characterized by fever, generalized erythema, profound shock, multiple organ dysfunction, and desquamation occurring several days after the rash had faded. Gastrointestinal and cardiovascular abnormalities were present in all patients; three patients required ventilatory support; dialysis was performed on two; and one patient died. Mild relapse occurred in two patients during subsequent menses; the other patients have recovered without sequelae during follow-up of 6 to 42 months. Cervical colonization or local infection with Staphylococcus aureus is associated with this syndrome.
RAY F. FISHER, HEWITT C. GOODPASTURE, JERRY D. PETERIE, DOUGLAS W. VOTH. Toxic Shock Syndrome in Menstruating Women. Ann Intern Med. 1981;94:156–163. doi: 10.7326/0003-4819-94-2-156
Download citation file:
Published: Ann Intern Med. 1981;94(2):156-163.
Multi-Organ Failure and Sepsis, Pulmonary/Critical Care.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use